Alert archive / California / Small Craft Advisories in 2018

Small Craft Advisory 8, NWS San Diego, CA

March 17, 2018

NWS San Diego, CA issued this small craft advisory at Mar 17, 2018, 1:57 AM PDT. It took effect at Mar 17, 2018, 7:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2018, 1:57 AM PDT (08:57 UTC)
In effect from
Mar 17, 2018, 7:00 PM PDT
Expired
Mar 18, 2018, 2:03 AM PDT
In force
7 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

930 
WHUS76 KSGX 170857
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
157 AM PDT Sat Mar 17 2018

PZZ750-775-171700-
/O.NEW.KSGX.SC.Y.0008.180318T0200Z-180318T1100Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
157 AM PDT Sat Mar 17 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM
PDT SUNDAY...

The National Weather Service in San Diego has issued a Small
Craft Advisory...which is in effect from 7 PM this evening to
4 AM PDT Sunday. 

* Winds...West to northwest winds gusting 20-25 kt.

* Waves/Seas...Combined seas 5 to 7 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

SS
3 follow-up statements
215 
WHUS76 KSGX 171641
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
941 AM PDT Sat Mar 17 2018

PZZ750-775-180200-
/O.CON.KSGX.SC.Y.0008.180318T0200Z-180318T1100Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
941 AM PDT Sat Mar 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 4 AM PDT SUNDAY...

* Winds...West to northwest winds gusting 20-25 kt.

* Waves/Seas...Combined seas 5 to 7 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

Small
871 
WHUS76 KSGX 180145
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
645 PM PDT Sat Mar 17 2018

PZZ750-775-181100-
/O.CON.KSGX.SC.Y.0008.180318T0200Z-180318T1100Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
645 PM PDT Sat Mar 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT SUNDAY...

* Winds...West to northwest 15 to 20 kt, with gusts to 25 kt.

* Combined Seas...5 to 7 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

JJT
150 
WHUS76 KSGX 180903
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
203 AM PDT Sun Mar 18 2018

PZZ750-775-181015-
/O.CAN.KSGX.SC.Y.0008.000000T0000Z-180318T1100Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
203 AM PDT Sun Mar 18 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in San Diego has cancelled the Small
Craft Advisory. 

Winds and seas are below levels hazardous to small craft and will
continue to lower this morning. The Small Craft Advisory has been
cancelled.

$$

SS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 16, 9:34 PM PDT, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 16, 9:34 PM PDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
934 PM PDT Fri Mar 16 2018

.SYNOPSIS...
Widespread showers are expected tonight and Saturday night over
and west of the mountains. Snow levels will fall from around 5000
ft tonight to 4000 ft Saturday evening, with travel impacts
expected in the mountains. Windy, with little to no precipitation
in the deserts over the same period. Drier conditions and a
warming trend will arrive Sunday into Tuesday. Additional rainfall
is possible by Wednesday or Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 930 PM...A weak Pacific front had just rounded Point
Conception, while 1011 mb surface low was located off the coast
of northern California. In SoCal, showers were beginning to shift
southeastward out of L.A. County and into parts of Orange/San
Bernardino, and Riverside Counties. Portions of the coastal slopes
remained shrouded in fog per local webcams. In the local deserts
winds were gusting in the 25-40 mph range.

Through Saturday morning, a weak Pacific front will sweep through
the region, spreading showers south and east over the
coast/valleys and mountains. The most persistent showers should
affect Orange County and the Inland Empire between 10 PM and 3 AM,
while the more widespread activity in San Diego County is
expected between 1 AM and 8 AM. Rain totals of 0.10 to 0.35 inches
are anticipated overnight. Locally higher along the coastal
slopes. Snow levels overnight should range between 4,700 and 5,200
ft, with accumulations of 1-5 inches expected. Snow totals
increasing with elevation. Windy with little to no precipitation
in the deserts.

Shower coverage should decrease rapidly Saturday morning as the
atmosphere briefly becomes more stable. This should result in
mostly cloudy skies and predominantly dry conditions Saturday
afternoon.

Instability will return Saturday evening as the core of the
trough brings cooling the the mid levels (700 mb temperatures
falling to -7 to -10 degrees). This will result in a second round
of showers in the region. The mostly likely timing appears to be
between 7 PM Saturday and 6 AM Sunday morning. Several more inches
of snow will be possible in the mountains, along with up to 0.25
inches of additional rainfall over the coast and valleys. Windy
with little to no precipitation in the deserts.

The weekends trough of low pressure will shift east early in the
week, ushering in a transient ridge of high pressure. This will
bring drier weather and a warming trend to the region.
Temperatures west of the mountains should return to the 70s by
Tuesday.

Another significant trough should develop off the coast by the
middle of next week. This trough will likely tap a plume of
subtropical moisture (AR) and draw it northward toward the
California coast. While impacts are possible in northern
California by Tuesday, current model projections suggest
Wednesday-Thursday as the more likely arrival time for SoCal. This
a system worth watching as it may have a richer moisture pool
than any storm we have seen in the last few weeks.

&&

.AVIATION...
170345Z...Coastal and Valley...BKN030-040 with -SHRA moving from NW
to SE through 16Z Saturday. After 16Z...SCT-BKN040-050 through 23Z
Saturday.

Mountains and Deserts: Mountains obscured in clouds/pcpn through 17Z
Saturday, followed by partial clearing from 17Z-02Z Sunday. Mtns
becoming obscd in clouds/pcpn from 02Z-12Z Sunday. West winds 20-30
kt with gusts to 50 kt through 20Z Saturday with strong turbulence
and LLWS in and around KPSP and KTRM.

&&

.MARINE...
West-northwest winds 10-20 kt tonight and Saturday, with stronger
winds of 15-25 kt Saturday night which may require a Small Craft
Advisory. Lighter winds are forecast Sunday.

Rain tonight, dry weather Saturday, showers Saturday night and dry
again on Sunday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
 encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 5 AM PDT Sunday for Riverside
     County Mountains-San Bernardino County Mountains-San Diego
     County Mountains.

PZ...NONE.
&&

PUBLIC...Albright
AVIATION/MARINE...Moede

Nearby

Small Craft Advisories in California, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.